Alert archive / Kansas / Flash Flood Warnings in 2018
Flash Flood Warning 1, NWS Goodland, KS
NWS Goodland, KS issued this flash flood warning at May 18, 2018, 7:04 PM CDT for Decatur County, Rawlins County, Kansas. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2018, 7:04 PM CDT (00:04 UTC)
- Expired
- May 18, 2018, 10:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
Counties Decatur County, KS, Rawlins County, KS
The radar
The Goodland radar (KGLD), 97 km from the middle of the area, began a volume at 00:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 7:25 PM CDT | FLASH FLOOD | 1 W Herndon, KS | THIS REPORT CAME TIME AS THE LARGE HAIL. HEAVY RAIN IS CAUSING NEAR VISIBILITY. REPORT WAS RECEIVED THAT BUILDINGS ARE BEING FLOODED IN THE TOWN. |
| May 18, 7:40 PM CDT | FLASH FLOOD | Herndon, KS | THIS IS TO CLARIFY AN EARLIER REPORT. THE WATER IN THE BUILDING IS 4 INCHES DEEP. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.1 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 864 J/kg
- Mixed-layer CIN
- -13 J/kg
- Mixed-layer LCL
- 689 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- -78 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
947 WGUS53 KGLD 190004 FFWGLD KSC039-153-190300- /O.NEW.KGLD.FF.W.0001.180519T0004Z-180519T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Goodland KS 704 PM CDT FRI MAY 18 2018 The National Weather Service in Goodland has issued a * Flash Flood Warning for... Northeastern Rawlins County in northwestern Kansas... Northwestern Decatur County in northwestern Kansas... * Until 1000 PM CDT * At 704 PM CDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Herndon. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3995 10064 3972 10079 3977 10097 3998 10083 $$ JRM
2 follow-up statements
950 WGUS73 KGLD 190114 FFSGLD Flash Flood Statement National Weather Service Goodland KS 814 PM CDT FRI MAY 18 2018 KSC039-153-190300- /O.CON.KGLD.FF.W.0001.000000T0000Z-180519T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rawlins KS-Decatur KS- 814 PM CDT FRI MAY 18 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHEASTERN RAWLINS AND NORTHWESTERN DECATUR COUNTIES... At 811 PM CDT, Doppler radar indicated heavy rain across the warned area. Flash flooding is already occurring. Some locations that will experience flooding include... Herndon. The local fire chief has reported that a building is being flooded in the town of Herdon. The water is at least 4 inches deep in this building. 3 to 5 inches of rain has fallen in this area with additional rainfall amounts of 1 to 2 inches possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. A Flash Flood Warning means that flooding is imminent or occurring. If you are in the warned area move to higher ground immediately. Residents living along streams and creeks should take immediate precautions to protect life and property. && LAT...LON 3995 10064 3972 10079 3977 10097 3998 10083 $$ Buller
964 WGUS73 KGLD 190256 FFSGLD Flash Flood Statement National Weather Service Goodland KS 956 PM CDT FRI MAY 18 2018 KSC039-153-190305- /O.EXP.KGLD.FF.W.0001.000000T0000Z-180519T0300Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Rawlins KS-Decatur KS- 956 PM CDT FRI MAY 18 2018 ...THE FLASH FLOOD WARNING FOR NORTHEASTERN RAWLINS AND NORTHWESTERN DECATUR COUNTIES WILL EXPIRE AT 1000 PM CDT... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3995 10064 3972 10079 3977 10097 3998 10083 $$ Buller
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at May 18, 3:47 PM CDT, 3 hours 17 minutes earlier.
Area forecast discussion, May 18, 3:47 PM CDT, 3 hours 17 minutes before
Area Forecast Discussion National Weather Service Goodland KS 247 PM MDT Fri May 18 2018 .SHORT TERM...(This evening through Saturday) Issued at 209 PM MDT Fri May 18 2018 Forecast still looks on track for this afternoon/evening with convection expected to form vicinity of leading edge of outflow boundary. Latest GOES imagery suggests boundary lies along convergent zone of stable wave clouds and cumulus streets over northern Greeley and Wichita counties extending up toward Gove and over to Wakeeney. HRRR has been very consistent last 6 runs or so with timing of storm initiation around 4-5 pm MDT and location around highway 96. Latest SPC mesoanalysis suggests there may be a couple more hours before CINH is overcome. Guidance points to storms quickly developing upscale with discrete storms existing in a narrow time window early on. Not thinking much of a tornado threat given weak 1 km bulk shear and SRH values, but best chances would likely be across far southern part of our forecast area late this afternoon. Given mean wind flow and high precipitable water values, potential for heavy rainfall exists in areas which experience training cells, perhaps with better chances over our north and northeast counties. On Saturday, cold front will push through the area with GFS a bit faster than NAM, accompanied by showers. Current forecast has Saturday high temps ranging from low 50s NW to low 70s SE, but frontal timing may require refinement. .LONG TERM...(Saturday night through Friday) Issued at 245 PM MDT Fri May 18 2018 Long range guidance suggests that split flow aloft will prevail over the western CONUS through next week -- and that shortwave energy digging ashore the PAC NW on Sunday will amplify into a closed low that stalls over portions of the Intermountain West Mon-Wed. W-SW flow aloft is expected downstream over the Rockies and High Plains. Given a complicated synoptic pattern characterized by split flow and a cut-off low -- confidence is very low w/regard to sensible weather over the Tri-State area next week. && .AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon) Issued at 1139 AM MDT Fri May 18 2018 A round of showers and thunderstorms is expected to impact both terminals after 00Z. Convection will develop south of the terminal area between 22Z and 00Z and move north and northeast, impacting KGLD in the 00Z-04Z timeframe and KMCK in the 02Z-06Z timeframe. Large hail and damaging winds are possible with stronger storms. After the storms move out, IFR stratus is forecast to develop at both terminals which will gradually lift to MVFR ceilings Saturday morning. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...DLF LONG TERM...VINCENT AVIATION...DLF
Hazardous weather outlook, May 18, 11:45 AM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1045 AM MDT Fri May 18 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-191645- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1045 AM MDT Fri May 18 2018 /1145 AM CDT Fri May 18 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... Strong and severe thunderstorms are expected to develop after 5 pm along a line from Tribune to Gove to south of Hill City. Thunderstorms will increase in coverage as they move north and northeast across the area this evening, with greatest coverage east of the Kansas- Colorado border. The primary threats will be hail to two inches in diameter and thunderstorm outflow wind gusts to 65 mph which may produce localized areas of blowing dirt. Heavy rainfall is also expected with some storms, especially north of Interstate 70. Although a tornado cannot be ruled out, hail and wind will be the more prevalent threats. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports will be needed late this afternoon and this evening.
In the hours before
Special weather statement, May 18, 6:10 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
610 PM CDT FRI MAY 18 2018
KSZ002-182315-
Rawlins KS-
610 PM CDT FRI MAY 18 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN RAWLINS COUNTY UNTIL
615 PM CDT...
At 603 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Ludell, or 10 miles east of Atwood, moving
northeast at 35 mph.
Dime size hail will be possible with this storm.
This storm will remain over mainly rural areas of southeastern
Rawlins County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3981 10074 3976 10074 3962 10085 3971 10105
3990 10085
TIME...MOT...LOC 2303Z 217DEG 32KT 3980 10084
JRMThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 47 min |
| May 18, 7:13 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 32 min |
| May 18, 7:24 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 7:28 PM CDT | Tornado Warning | GLD | Decatur | 32 min |
| May 18, 7:31 PM CDT | Special Weather Statement | GLD | Sheridan | 14 min |
| May 18, 7:43 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 32 min |
| May 18, 7:49 PM CDT | Special Weather Statement | GLD | Sheridan | 26 min |
| May 18, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 22 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 51 min |
| May 18, 7:56 PM CDT | Tornado Warning | GLD | Decatur | 34 min |
| May 18, 7:57 PM CDT | Tornado Warning | GLD | Gove, Sheridan | 18 min |
| May 18, 8:01 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins, Thomas | 29 min |
| May 18, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 51 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 33 min |
| May 18, 8:12 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 33 min |
| May 18, 8:17 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 58 min |
| May 18, 8:25 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 35 min |
| May 18, 8:32 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 43 min |
| May 18, 8:39 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 36 min |
| May 18, 8:40 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 35 min |
| May 18, 8:42 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 33 min |
| May 18, 8:44 PM CDT | Tornado Warning | GLD | Thomas | 16 min |
| May 18, 8:52 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 38 min |
| May 18, 8:54 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Graham, Sheridan | 51 min |
| May 18, 8:58 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton, Sheridan | 47 min |
| May 18, 9:02 PM CDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Sherman, Wallace | 58 min |
| May 18, 9:06 PM CDT | Flash Flood Warning | GLD | Gove | 4 hr |
| May 18, 9:17 PM CDT | Severe Thunderstorm Warning | GLD | Gove | 13 min |
| May 18, 9:20 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Sheridan | 25 min |
| May 18, 9:21 PM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton, Sheridan | 6 hr |
| May 18, 9:22 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 24 min |
| May 18, 9:49 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 26 min |
| May 18, 9:58 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Thomas | 47 min |
| May 18, 10:22 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 23 min |
| May 18, 10:26 PM CDT | Flash Flood Warning | GLD | Sherman | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.